zig
0

Notifications

  • You're all caught up!

Does Caffeine Give You the Shakes?

by
author image Hannah Rose
Hannah Rose is a professional writer who is also preparing a doctoral dissertation focusing on program development. She received her Master of Arts in psychology in May 2011 and is pursuing her Doctor of Psychology at George Fox University with a focus on clinical psychology. She also works as a primary care therapist for a family medical clinic.
Does Caffeine Give You the Shakes?
Drinking caffeinated drinks like coffee can lead to shaking in the body. Photo Credit PhotoObjects.net/PhotoObjects.net/Getty Images

Caffeine is a popular stimulant used to activate the central nervous system. In small or moderate amounts it can be effective in relieving people of fatigue while improving their mental alertness. Caffeine's effects are not all positive. Some people experience increased shaking due to the caffeine consumption and the more caffeine you consume, the more likely it becomes.

Caffeine Dosing

It is difficult to intoxicate yourself to life-threatening levels, but doctors still advise consuming caffeine in moderation. This means about 200 to 300 milligrams daily, or roughly three to four cups of coffee. Consuming caffeine in amounts greater than 500 or 600 mg daily could result in caffeine intoxication and create several unpleasant side effects, one of which can include involuntary shaking.

Caffeine and the Shakes

Tremors -- the involuntary shaking of muscles in the body -- is a side effect not unusual for those consuming moderate amounts of caffeine. This shaking can last as long as caffeine is present in the system, which can be up to six hours after it has been ingested. The shaking itself does not pose a threat to your health, but many people find it distracting and prefer to stop caffeine use before they reach that point.

Other Side Effects

Caffeine's stimulating effect can be felt throughout the body. You may feel several symptoms, including a racing heartbeat, increased anxiety, trouble sleeping, restlessness, frequent urination, nausea, vomiting and depression, according to Medline Plus. These side effects will become more severe when you consume larger amounts of caffeine.

Considerations

Involuntary shaking can be very disruptive to your daily routine, and could be embarrassing. If you are experiencing tremors consistently when consuming caffeine it could suggest that you are taking in too much caffeine. Consider cutting back your caffeine use slightly to curb unwanted side effects. If tremors still do not disappear, talk to your doctor.

LiveStrong Calorie Tracker
Lose Weight. Feel Great Change your life with MyPlate by LIVESTRONG.COM
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

YOU MIGHT ALSO LIKE

CURRENTLY TRENDING

Demand Media

Our Privacy Policy has been updated. Please take a moment and read it here.